Texas, 2015

Damaging Wind in Texas, August 8, 2015

August 8, 2015 · NWS MAF · 1 event in 1 county or zone

S. The airmass was unstable with very hot temperatures across the area; however, there was dry air near the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was centered over East Texas and covers most of the southern U.S. The airmass was unstable with very hot temperatures across the area; however, there was dry air near the surface. These conditions resulted in storms developing across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 12:36 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 8, 12:36 PM CST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service MIDLAND/ODESSA TX
136 PM CDT SAT AUG 8 2015

.DISCUSSION...
Upper ridge was still centered over East TX this morning and
stretched across the region.  The ridge is going to drift west the
next couple of days becoming centered over the Panhandle by Tuesday
and NM by Wednesday.  A couple upper troughs roll over the top of
the ridge but are not strong enough to displace it.  Overall expect
the recent hot wx to continue.

Temperatures will remain hot over the coming week but should slowly
start decreasing after today.  Wednesday may be a little cooler with
most locations below 100 degrees... but conditions begin to warm
again after that.  Overnight lows will continue to be warm and well
above normal as daytime temps are slow to cool off.

The best chance of rain looks to be this afternoon/evening along
over the higher elevations.  Could see gusty wind with these storms
as large temp/dewpt spread.  Models develop much less precip Sunday
and Monday while still favoring over/near the mountains. Rain
chances the rest of the week currently look unimpressive as the
ridge remains over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  75 102  74 101  /   0   0   0   0
CARLSBAD NM                    72 103  71 102  /  30  10  20  20
DRYDEN TX                      78 103  76 103  /   0   0   0   0
FORT STOCKTON TX               76 102  75 102  /  10  10  10   0
GUADALUPE PASS TX              68  94  69  93  /  50  10  20  20
HOBBS NM                       72  99  70  98  /  20  10  10  10
MARFA TX                       61  93  60  92  /  30  20  20  10
MIDLAND INTL AIRPORT TX        76 103  75 102  /   0   0   0   0
ODESSA TX                      74 102  77 102  /  10   0   0   0
WINK TX                        78 105  77 104  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/72
Hazardous weather outlook, Aug 8, 12:10 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT SAT AUG 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
110 PM CDT SAT AUG 8 2015 /1210 PM MDT SAT AUG 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THIS AFTERNOON WILL BE VERY HOT ACROSS SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS WITH TEMPERATURES ABOVE 100 WIDESPREAD ACROSS THE
AREA AND 90S IN THE MOUNTAINS. THE RIO GRANDE VALLEY AND THE
TRANS PECOS AREA WILL SEE THE HOTTEST TEMPERATURES...RANGING FROM
105 TO 110 DEGREES. THOSE ENGAGED IN OUTDOOR ACTIVITIES THIS
AFTERNOON THROUGH EARLY EVENING SHOULD SLOW DOWN...MINIMIZE
EXPOSURE TO THE SUN AND DRINK PLENTY OF WATER.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING IN THE MOUNTAINS...MOVING INTO THE ADJACENT PLAINS.
ISOLATED THUNDERSTORMS ARE POSSIBLE ELSEWHERE...MOSTLY WEST OF A
LINE FROM SEMINOLE TO BIG BEND NATIONAL PARK. BRIEF HEAVY
RAIN...OCCASIONAL LIGHTNING AND WIND GUSTS TO 55 MPH ARE POSSIBLE
WITH ANY THUNDERSTORMS THAT DEVELOP.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THOUGH TEMPERATURES ARE EXPECTED TO MODERATE SLIGHTLY...IT WILL
STILL BE HOT WITH TEMPERATURES IN EXCESS OF 100 DEGREES ACROSS
MUCH OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO INTO THE
BEGINNING OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Aug 8, 12:02 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT SAT AUG 8 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
102 PM CDT SAT AUG 8 2015 /1202 PM MDT SAT AUG 8 2015/

...EXTENDED PERIOD OF HOT TEMPERATURES CONTINUES...

UNUSUALLY HOT TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK AS
HIGH PRESSURE REMAINS OVER THE REGION. AFTERNOON HIGH TEMPERATURES
WILL APPROACH BUT REMAIN BELOW HEAT ADVISORY CRITERIA ACROSS MOST
OF THE REGION. TEMPERATURES WILL REACH 104 TO 108 IN THE PECOS
RIVER VALLEY... 105 TO 110 ALONG THE RIO GRANDE... 100 TO 105 IN
THE PERMIAN BASIN AND LOWER TRANS PECOS... AND 95 TO 100 IN THE
HIGHER TERRAIN REGIONS. AFTER TODAY A SLOW DECREASE IN
TEMPERATURES IS EXPECTED.

DIRECT EXPOSURE TO SUNLIGHT CAN CONTRIBUTE TO DEHYDRATION AND AN
INCREASED LIKELIHOOD OF HEAT RELATED ILLNESS. TAKE EXTRA
PRECAUTIONS IF YOU PLAN TO BE OUTSIDE. RESCHEDULE STRENUOUS
AFTERNOON ACTIVITIES FOR THE EARLY MORNING OR EVENING HOURS. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE.

IF YOU ARE OUTDOORS... DRINK PLENTY OF WATER... WEAR LIGHT WEIGHT
AND LIGHT COLORED CLOTHING... AND TAKE FREQUENT BREAKS FROM THE
HEAT. NEVER LEAVE A CHILD OR PET UNATTENDED IN A VEHICLE AS
INTERIORS WILL REACH LETHAL TEMPERATURES IN A MATTER OF MINUTES
AFTER TURNING OFF THE AIR CONDITIONING. BEAT THE HEAT... CHECK
THE BACK SEAT!

The radar

The Midland/Odessa radar (KMAF), 110 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
August 8, 5:22 PM CST
Where
Pecos County, 8.86 mi NNW of Coyanosa
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.286, -103.064

A storm moved across Pecos County and produced a 58 mph wind gust as recorded by the local mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592317.